Consumer medicine information

APO-Ibuprofen 400

Ibuprofen

BRAND INFORMATION

Brand name

APO-Ibuprofen 400

Active ingredient

Ibuprofen

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using APO-Ibuprofen 400.

What is in this leaflet

This leaflet answers some common questions about APO-Ibuprofen 400. It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking APO-Ibuprofen 400 against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine. You may need to read it again.

What APO-Ibuprofen 400 is used for

Ibuprofen belongs to a group of medicines called non-steroidal anti-inflammatory drugs (or NSAIDs).

Ibuprofen is used for the temporary relief of pain and/or inflammation associated with:

  • headache
  • migraine headache
  • tension headache
  • sinus pain
  • toothache
  • dental procedures
  • backache
  • muscular aches and pains
  • period pain
  • sore throat
  • tennis elbow
  • arthritis
  • rheumatic pain, and
  • the aches and pains associated with colds and flu

It also reduces fever.

Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it to you for another reason.

APO-Ibuprofen 400 is only available from your pharmacist.

APO-Ibuprofen 400 is not addictive.

Before you take APO-Ibuprofen 400

When you must not take it

Do not take APO-Ibuprofen 400 if you have an allergy to:

  • any medicine containing ibuprofen, aspirin or other NSAIDs
  • any of the ingredients listed at the end of this leaflet.

Many medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAID medicines. If you are not sure if you are taking any of these medicines, ask your pharmacist.

Some of the symptoms of an allergic reaction may include:

  • asthma, wheezing or shortness of breath
  • swelling of the face , lips or tongue which may cause difficulty breathing
  • hives, itching or skin rash
  • stomach ache, fever, chills, nausea and vomiting
  • fainting

If you are allergic to aspirin or NSAID medicines and take APO-Ibuprofen 400, these symptoms may be severe.

Do not take APO-Ibuprofen 400 if you have:

  • asthma that is sensitive to aspirin or NSAIDs
  • a peptic ulcer (i.e. stomach or duodenal ulcer), a recent history of one, or have had peptic ulcers before (especially if due to previous NSAID therapy)
  • recently (or have previously) vomited blood or material that looks like coffee grounds
  • recently (or previously) bled from the back passage (rectum), had black sticky bowel motions (stools) or bloody diarrhoea
  • a condition resulting in an increased tendency to bleed
  • have a history of ulcerative colitis or Crohn's Disease
  • severe kidney disease
  • severe heart failure
  • severe liver disease
  • are being treated for pain following heart bypass surgery

Do not take APO-Ibuprofen 400 if you are pregnant or intend to become pregnant or during the first 6 months of pregnancy, except on doctor’s advice. Do not use at all in the last three months of pregnancy. It may affect your developing baby if you take it during pregnancy.

Do not take APO-Ibuprofen 400 after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering. If this medicine has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking APO-Ibuprofen 400, talk to your pharmacist or doctor.

Before you start to take it

Tell your pharmacist or doctor if you have allergies to:

  • any other medicines including aspirin or other NSAID medicines,
  • any other substances, such as foods, preservatives or dyes.

Tell your pharmacist or doctor if you are pregnant or intend to become pregnant. Like most NSAID medicines, APO-Ibuprofen 400 is not recommended to be used during pregnancy. It may also impair female fertility.

Tell your pharmacist or doctor if you are breast-feeding or plan to breast-feed. Like most NSAID medicines, APO-Ibuprofen 400 is not recommended while you are breast-feeding.

Tell your pharmacist or doctor if you have or have had any of the following medical conditions especially the following:

  • asthma
  • heart disease or high blood pressure
  • heartburn, indigestion, stomach ulcer or any other stomach problems
  • vomiting blood or bleeding from the back passage
  • severe skin reactions such as Stevens-Johnson syndrome
  • vision problems
  • liver or kidney disease
  • tendency to bleed or other blood problems
  • bowel or intestinal problems such as ulcerative colitis
  • heart failure
  • swelling of ankles or feet
  • diarrhoea

Talk to your pharmacist or doctor about taking APO-Ibuprofen 400 if you are over 65 years of age.

Tell your doctor or pharmacist if you currently have an infection. If you take APO-Ibuprofen 400 while you have an infection, it may hide some of the signs and symptoms of an infection. This may make you think, mistakenly, that you are better or that it is not serious.

Tell your doctor or pharmacist if you plan to have surgery.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking APO-Ibuprofen 400.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and ibuprofen may interfere with each other. These include:

  • warfarin or clopidogrel, medicines used to stop blood clots
  • lithium, a medicine used to treat mood swings and some types of depression
  • SSRIs such as sertraline, medicines used to treat depression
  • medicines used to treat high blood pressure or other heart conditions
  • methotrexate, a medicine used to treat arthritis and some types of cancer
  • medicines used to treat heart failure such as digoxin
  • medicines such as prednisone, prednisolone and cortisone, which reduce the activity of your immune system
  • cyclosporine or tacrolimus, medicines used to treat certain problems with the immune system or to help prevent organ transplant rejection
  • aminoglycosides, medicines used to treat certain infections
  • Gingko biloba, an herbal medicine used to thin the blood
  • quinolone antibiotics, medicines used to treat certain infections
  • mifepristone, a medicine used to bring about an abortion
  • zidovudine, a medicine used to treat HIV infection
  • cholestyramine, a medicine used to treat high cholesterol
  • voriconazole or fluconazole, medicines to treat certain fungal infections
  • aspirin, salicylates and other non- steroidal anti-inflammatory drugs (NSAIDs)
  • medicines used to treat diabetes
  • probenecid, a medicine used to treat gout
  • phenytoin, a medicine used to treat epilepsy.

These medicines may be affected by APO-Ibuprofen 400 or may affect how well it works. You may need to take different amounts of your medicine, or you may need to take different medicines. Your doctor or pharmacist will advise you.

Your doctor and pharmacist will have more information on these and other medicines to be careful with or avoid while taking APO-Ibuprofen 400.

How to take APO-Ibuprofen 400

Follow all directions given to you by your pharmacist or doctor carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the container, ask your pharmacist or doctor for help.

How much to take

Adults and Children from 12 years: One tablet every 4 to 6 hours as necessary.

Do not take more than 3 tablets in 24 hours.

Do not give to children under 12.

Do not take more than the recommended dose.

Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.

How to take it

Swallow the tablets whole with a glass of water.

Do not chew, break, crush or suck the tablets.

If you have a sensitive stomach, take ibuprofen with food.

How long to take it

APO-Ibuprofen 400 should not be used for more than 3 days at a time, except on medical advice.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much APO-Ibuprofen 400. Do this even if there are no signs of discomfort or poisoning.

While you are using APO-Ibuprofen 400

Things you must do

If you become pregnant while taking this medicine tell your doctor immediately.

If you are about to start taking any new medicine tell your doctor or pharmacist that you are taking this medicine.

Tell all doctors, dentists, and pharmacists that are treating you that you are taking APO-Ibuprofen 400.

If you are going to have surgery, make sure the surgeon and anaesthetist know you are taking APO-Ibuprofen 400. NSAID medicines can slow down blood clotting.

If you get an infection while taking this medicine, tell your doctor. Ibuprofen may hide some of the signs of an infection and may make you think mistakenly, that you are better or that it is not serious. Signs of an infection may include fever, pain, swelling and redness.

Tell your doctor if you get any visual disturbances such as blurred vision. You may need to have an eye examination to make sure ibuprofen is not causing any side effects.

Tell your pharmacist or doctor if your symptoms do not improve. Your pharmacist or doctor will assess your conditions and decide if you should continue to take the medicine.

Things you must not do

Do not take APO-Ibuprofen 400 with any other medicines containing ibuprofen, aspirin or other anti-inflammatory medicines unless your doctor tells you to.

Do not take APO-Ibuprofen 400 to treat any other complaints unless your pharmacist or doctor tells you to.

Do not give your medicine to anyone else, even if they have the same condition as you.

Do not take more than the recommended dose unless your pharmacist or doctor tells you to.

Things to be careful of

If you are over 65 years of age, talk to your pharmacist or doctor about taking APO-Ibuprofen 400. Taking this medicine may increase the risk of you getting unwanted effects, such as stomach or heart problems.

Be careful driving or operating machinery until you know how APO-Ibuprofen 400 affects you. This medicine may cause dizziness in some people. If this happens, do not drive or operate machinery.

Be careful when drinking alcohol while you are taking this medicine. If you drink alcohol, this may increase the risk of you getting unwanted effects.

Side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking APO-Ibuprofen 400.

This medicine may have unwanted side effects in a few people. As with most medicines, if you are over 65 years of age, you may have an increased chance of getting side effects.

All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

It is rare to get side effects from ibuprofen if taken for a short period of time and in the doses in non-prescription (over-the-counter) medicines.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • nausea or vomiting
  • heartburn, or pain in the upper part of your stomach
  • loss of appetite
  • cramps, wind, constipation or diarrhoea
  • dizziness
  • sleepiness
  • buzzing or ringing in the ears or other trouble hearing
  • headache
  • sleeplessness,
  • changes in mood, for example depression, confusion, nervousness

The above list includes the more common side effects of your medicine. They are usually mild.

Tell your doctor as soon as possible if you notice any of the following:

  • severe pain or tenderness in the stomach
  • eye problems such as blurred vision, sore red eyes, itching
  • signs of frequent or worrying infections such as fever, severe chills, sore throat or mouth ulcers
  • bleeding or bruising more easily than normal, reddish or purplish blotches under the skin
  • signs of anaemia, such as tiredness, headaches, being short of breath and looking pale
  • yellowing of the skin and/or eyes, also called jaundice
  • unusual weight gain, welling of ankles or legs
  • tingling of the hands and feet
  • symptoms of sunburn (such as redness, itching swelling, blistering) which may occur more quickly than usual
  • severe or persistent headache
  • fast or irregular heartbeats, also called palpitations

The above side effects may be serious and may require urgent medical attention. Serious side effects are rare for low doses of this medicine and when used for a short period of time.

If any of the following happen, stop taking APO-Ibuprofen 400 and tell your doctor immediately or go to Accident and Emergency at your nearest hospital:

  • fluid retention
  • vomiting blood or material that looks like coffee grounds
  • bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea
  • shortness of breath
  • asthma, wheezing or difficulty breathing
  • swelling of the face, lips, tongue which may cause difficulty in swallowing or breathing
  • Sudden or severe itching, skin rash, hives
  • severe blisters and bleeding in the lips, eyes, mouth, nose and genitals (Stevens Johnson Syndrome)
  • fever, generally feeling unwell, nausea, stomach ache, headache and stiff neck

This medicine may be associated with a small increased risk of heart attack (myocardial infarction)

Blood disorders and kidney problems may occur with this medicine.

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare for low doses of this medicine and when used for a short period of time.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell.

Other side effects not listed above may also occur in some people.

After using APO-Ibuprofen 400

Storage

Keep your medicine in the original pack until it is time to take.

Keep your medicine in a cool dry place where the temperature stays below 25°C.

Do not store APO-Ibuprofen 400 or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car. Heat and dampness can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Product description

What it looks like

APO-Ibuprofen 400 tablets are white to off- white, pillow-shaped, film coated tablets plain on both sides. AUST R 289218.

Available in blister packs containing 10, 20, or 30 tablets.

* Not all pack sizes may be marketed.

Ingredients

APO-Ibuprofen 400 tablets contain 400 mg of ibuprofen as the active ingredient.

Each tablet also contains:

  • Lactose monohydrate,
  • Microcrystalline cellulose,
  • Povidone,
  • Croscarmellose sodium,
  • Sodium lauryl sulfate,
  • Colloidal anhydrous silica,
  • Stearic acid,
  • Macrogol 6000,
  • Hypromellose,
  • Titanium dioxide
  • Purified talc

This medicine does not contain gluten, wheat, sucrose or preservatives.

Sponsor

Apotex Pty Ltd
16 Giffnock Avenue
Macquarie Park NSW 2113
AUSTRALIA
Tel: (02) 8877 8333
Web: www1.apotex.com/au

APO and APOTEX are registered trademarks of Apotex Inc.

This leaflet was prepared in February 2020.

Published by MIMS April 2020

BRAND INFORMATION

Brand name

APO-Ibuprofen 400

Active ingredient

Ibuprofen

Schedule

S3

 

1 Name of Medicine

Ibuprofen.

6.7 Physicochemical Properties

Ibuprofen is a white crystalline solid with a melting point of 74-77°C and is practically insoluble in water (< 0.1 mg/mL) and readily soluble in organic solvents such as ethanol and acetone.
Chemical Name: Ibuprofen is a (±)-2-(p-isobutylphenyl) propionic acid.
Molecular Formula: C13H18O2.
Molecular Weight: 206.3.

Chemical structure.


CAS number.

15687-27-1.

2 Qualitative and Quantitative Composition

Active ingredient: Ibuprofen 400 mg.

Excipients with known effect.

Lactose monohydrate.
For the full list of excipients see Section 6.1 List of Excipients.

3 Pharmaceutical Form

White to off-white, pillow-shaped, film coated tablets, plain on both sides.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Ibuprofen possesses analgesic, antipyretic anti-inflammatory properties, similar to other non-steroid anti-inflammatory drugs (NSAIDs). Its mechanism of action is unknown, but is thought to be through peripheral inhibition of cyclooxygenases and subsequent prostaglandin synthetase inhibition.
Ibuprofen has shown anti-inflammatory, analgesic and antipyretic activity in both animal and human studies. These properties provide symptomatic relief of inflammation and pain in rheumatoid arthritis, osteoarthritis and allied conditions.

Clinical trials.

This information is not available.

5.2 Pharmacokinetic Properties

Absorption.

Ibuprofen is well absorbed from the gastrointestinal tract.

Distribution.

It is highly bound (90-99%) to plasma proteins. The high protein binding of the drug should be borne in mind when prescribing ibuprofen together with other protein bound drugs which bind to the same site on human serum albumin.

Metabolism.

It is extensively metabolized to inactive compounds in the liver, mainly by glucuronidation.

Excretion.

Both inactive metabolites and a small amount of unchanged ibuprofen are excreted rapidly and completely by the kidney, with 95% of the administered dose eliminated in the urine within four hours of ingestion. The elimination half-life of ibuprofen is in the range of 1.9 to 2.2 hours.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

4 Clinical Particulars

4.1 Therapeutic Indications

For the temporary relief of pain and/or inflammation associated with headache, migraine headache, tension headache, sinus pain, toothache, dental procedures, backache, muscular aches and pains, period pain, sore throat, tennis elbow, arthritis, rheumatic pain and aches and pains associated with colds and flu. Reduces fever.

4.3 Contraindications

Ibuprofen is contraindicated for use in patients with:
known hypersensitivity or idiosyncratic reaction to ibuprofen (or any of the inactive ingredients);
known hypersensitivity (e.g. asthma, rhinitis or urticaria) to aspirin or other NSAIDs;
asthma that is aspirin or NSAID sensitive;
history of or active gastrointestinal bleeding or peptic ulceration or perforation related to previous NSAID therapy;
history of or active, ulcerative colitis, Crohn's disease, recurrent peptic ulceration or gastrointestinal haemorrhage (defined as two or more distinct episodes of proven ulceration or bleeding);
renal impairment;
heart failure;
severe liver impairment;
undergoing treatment of perioperative pain in a setting of coronary artery bypass surgery (CABG);
conditions involving an increased tendency or active bleeding;
pregnancy (see Section 4.6 Fertility, Pregnancy and Lactation, Use in pregnancy);
lactation (see Section 4.6 Fertility, Pregnancy and Lactation, Use in lactation).
Use of ibuprofen is contraindicated during the third trimester of pregnancy.
Ibuprofen should not be taken with other products containing ibuprofen or with other anti-inflammatory medicines.

4.4 Special Warnings and Precautions for Use

General precautions.

Prolonged use of any painkillers may induce headaches, which must not be treated with increased doses of the painkillers, including ibuprofen.
Through concomitant consumption of alcohol, NSAID-related undesirable effects, particularly those that concern the gastrointestinal tract or the central nervous system, may be increased on use of NSAIDs.

Cardiovascular thrombotic events.

Clinical studies suggest that use of ibuprofen, particularly at a high dose (2400 mg/ day) or increased duration of use, may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke). Patients with cardiovascular disease, history of atherosclerotic cardiovascular disease or cardiovascular risk factors may also be at greater risk. Patients with uncontrolled hypertension, congestive heart failure (NYHA II-III), established ischaemic heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated with ibuprofen after careful consideration and high doses (2400 mg/day) should be avoided.
Careful consideration should also be exercised before initiating long-term treatment of patients with risk factors for cardiovascular events (e.g. hypertension, hyperlipidaemia, diabetes mellitus, smoking), particularly if high doses of ibuprofen (2400 mg/day) are required.
To minimize the potential risk of an adverse cardiovascular event in patients taking an NSAID, especially in those with cardiovascular risk factors, the lowest effective dose should be used for the shortest possible duration (see Section 4.2 Dose and Method of Administration).
Physicians and patients should remain alert for such CV events, even in the absence of previous CV symptoms. Patients should be informed about signs and/or symptoms of serious CV toxicity and the steps to take if they occur.
There is no consistent evidence that the concurrent use of aspirin mitigates the possible increased risk of serious cardiovascular thrombotic events associated with NSAID use.

Hypertension.

NSAIDs may lead to onset of new hypertension or worsening of pre-existing hypertension and patients taking antihypertensives with NSAIDs may have an impaired anti-hypertensive response. Caution is advised when prescribing NSAIDs to patients with hypertension. Blood pressure should be monitored closely during initiation of NSAID treatment and at regular intervals thereafter.

Heart failure.

Fluid retention and oedema have been observed in some patients taking NSAIDs, therefore caution is advised in patients with fluid retention or heart failure.

Gastrointestinal events.

Ibuprofen should be used with extreme caution, and at the lowest effective dose, in patients with a history of peptic ulceration and other gastrointestinal disease since their condition may be exacerbated.
All NSAIDs can cause gastrointestinal discomfort and serious, potentially fatal gastrointestinal effects such as ulcers, bleeding and perforation which may increase with dose or duration of use, particularly if complicated with haemorrhage or perforation, and in the elderly. These patients should commence treatment on the lowest dose available. These adverse events can occur at any time without warning or a previous history of serious gastrointestinal events. Upper GI ulcers, gross bleeding or perforation caused by NSAIDs occur in approximately 1% of patients treated for 3-6 months and in about 2-4% of patients treated for one year. These trends continue with longer duration of use, increasing the likelihood of developing a serious GI event at some time during the course of therapy. However, even short-term therapy is not without risk.
Combination therapy with protective agents (e.g. misoprostol or proton pump inhibitors) should be considered for these patients, as well as patients requiring concomitant low dose aspirin, or for other drugs likely to increase gastrointestinal risk (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).
The concomitant administration of ibuprofen and other NSAIDs, including cyclooxygenase-2 (COX-2) selective inhibitors, should be avoided due to the increased risk of ulceration or bleeding (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions). Caution is advised in patients with risk factors for gastrointestinal events who may be at greater risk of developing serious gastrointestinal events, e.g. the elderly, those with a history of serious gastrointestinal events, smoking and alcoholism. When gastrointestinal bleeding or ulcerations occur in patients receiving NSAIDs, the drug should be withdrawn immediately. Patients should be warned about signs and symptoms of serious gastrointestinal toxicity.
Caution should be exercised in patients receiving concomitant medication which could increase the risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin, selective serotonin re-uptake inhibitors or antiplatelet drugs such as aspirin (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).
The concurrent use of aspirin and NSAIDs also increases the risk of serious gastrointestinal adverse events.
Ibuprofen should be used with caution in patients with:
Previous history of gastrointestinal haemorrhage or ulcers;
Asthma who have not previously taken NSAID;
Hepatic, or cardiac impairment;
Pregnancy (see Section 4.6 Fertility, Pregnancy and Lactation, Use in pregnancy);
Elderly (see Use in the elderly);
Ibuprofen should be taken with caution with other products containing aspirin or salicylates.
As with other NSAIDs, excessive use of ibuprofen may increase the risk of heart attack, stroke or liver damage in both patients with predisposing cardiovascular risk factors and in normal patients.
See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions for additional information.

Cardiovascular and cerebrovascular effects.

Observational studies have indicated that NSAIDs may be associated with an increased risk of serious cardiovascular events, including myocardial infarction and stroke, which may increase with dose or duration of use.
Patients with cardiovascular disease, history of atherosclerotic cardiovascular disease or cardiovascular risk factors may also be at greater risk.
Patients should be advised to remain alert for such cardiovascular events, even in the absence of previous cardiovascular symptoms. Patients should be informed about signs and/or symptoms of serious cardiovascular toxicity and the steps to take if they occur.
Fluid retention, hypertension and oedema have been reported in association with NSAID therapy. Patients taking antihypertensives with NSAIDs may have an impaired antihypertensive response.
APO-Ibuprofen 400 tablets should be used with caution in patients with hypertension (see Section 4.3 Contraindications, heart failure).

Gastrointestinal (GI).

NSAIDS should be given with care to patients with a history of gastrointestinal disease (ulcerative colitis, Crohn's disease) as their condition may be exacerbated (see Section 4.8 Adverse Effects (Undesirable Effects)).
Gastrointestinal GI bleeding, ulceration and perforation which can be fatal, have been reported with all NSAIDs at any time during treatment, with or without warning symptoms or a previous history of serious GI events. The frequency of such events may increase with dose or duration of use. Patients at most risk of developing these types of GI complications with NSAIDs are the elderly, patients using concomitant aspirin, patients with a history of or active GI disease (e.g. ulceration, GI bleeding or inflammatory conditions) and patients with a history of smoking and alcoholism.
Ibuprofen should be used only under medical advice in:
Patients with previous history of GI haemorrhage or ulcers (see Section 4.3 Contraindications, active gastrointestinal bleeding or peptic ulceration). Patients should report any new or unusual abdominal symptoms during treatment. If GI bleeding or ulceration occurs in patients receiving ibuprofen, the treatment should be withdrawn immediately. Appropriate clinical evaluation and treatment should be considered.
Patients receiving concomitant medications which could increase the risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin, selective serotonin-reuptake inhibitors or anti-platelet agents such as aspirin or other NSAIDs including cyclooxygenase-2 (COX-2) selective inhibitors.

Use in hepatic impairment.

As with other NSAIDs elevations of one or more liver function tests may occur in up to 15% of patients. These abnormalities may progress, may remain essentially unchanged, or may resolve with continued therapy. Meaningful elevations (three times the upper limit of normal) of ALT or AST occurred in controlled clinical trials in less than 1% of patients.
Patients should be advised to remain alert for hepatotoxicity and be informed about the signs and/or symptoms of hepatotoxicity (e.g. nausea, fatigue, lethargy, pruritus, jaundice, abdominal tenderness in the right upper quadrant and "flu-like" symptoms) and the steps to take should these signs and/or symptoms occur.
Patients with impaired liver function or a history of liver disease who are on long-term ibuprofen therapy should have hepatic function monitored at regular intervals. Ibuprofen has been reported to have a minor and transient effect on liver enzymes. APO-Ibuprofen is not intended for long-term use.
Severe hepatic reactions, including jaundice and cases of fatal hepatitis, though rare, have been reported with ibuprofen as with other NSAIDs. If abnormal liver tests persist or worsen, or if clinical signs and symptoms consistent with liver disease develop, or if systemic manifestations occur (e.g. eosinophilia, rash, etc.), ibuprofen should be discontinued. APO-Ibuprofen is not intended for long-term use.

Impaired renal function.

Caution should be used when initiating treatment with ibuprofen in patients with considerable dehydration. There is a risk of renal impairment especially in dehydrated children, adolescents and in the elderly.
The two major metabolites of ibuprofen are excreted mainly in the urine and impairment of renal function may result in their accumulation. The significance of this is unknown. NSAIDs have been reported to cause nephrotoxicity in various forms; interstitial nephritis, nephrotic syndrome and renal failure. In patients with renal, cardiac or hepatic impairment, those taking diuretics and ACE Inhibitors, and the elderly, caution is required since the use of NSAIDs may result in deterioration of renal function. The long-term concomitant intake of similar analgesics further increases the risk. For patients with renal, hepatic or cardiac impairment, use the lowest effective dose, for the shortest possible duration and monitor renal function especially in long-term treated patients. APO-Ibuprofen is not intended for long-term use.

Combination use of ACE inhibitors or angiotensin receptor antagonists, anti-inflammatory drugs and thiazide diuretics.

The use of an ACE inhibiting drug (ACE-inhibitor or angiotensin receptor antagonist, an anti-inflammatory drug (NSAID or COX-2 inhibitor) and thiazide diuretic at the same time increases the risk of renal impairment. This includes use in fixed- combination products containing more than one class of drug. Combined use of these medications should be accompanied by increased monitoring of serum creatinine, particularly at the institution of the combination. The combination of drugs from these three classes should be used with caution particularly in elderly patients or those with pre-existing renal impairment.

Aseptic meningitis.

Aseptic meningitis has been reported only rarely, usually but not always in patients with systemic lupus erythematosus (SLE) or other connective tissue disorders.

Coagulation defects.

Like other NSAIDs, ibuprofen can inhibit platelet aggregation. Ibuprofen has been shown to prolong bleeding time (but within the normal range), in normal subjects. Because this prolonged bleeding effect may be exaggerated in patients with underlying haemostatic defects, ibuprofen should be used with caution in persons with intrinsic coagulation defects and those on anti-coagulation therapy.

Masking signs of infection.

As with other drugs of this class, ibuprofen may mask the usual signs of infection.

Respiratory.

Ibuprofen should be used only under medical advice in patients with, or a previous history of bronchial asthma or allergic disease because bronchospasm may be precipitated in these patients.

SLE and mixed connective tissue disease.

Ibuprofen should be used with caution in patients with systemic lupus erythematosus and mixed connective tissue disease as there is a risk of increased aseptic meningitis.

Dermatological.

Serious skin reactions, some of them fatal, including exfoliative dermatitis, Stevens-Johnson syndrome, and toxic epidermal necrolysis, have been reported very rarely in association with the use of NSAIDs (see Section 4.8 Adverse Effects (Undesirable Effects)). These serious adverse events are idiosyncratic and are independent of dose or duration of use. Patients appear to be at highest risk of these reactions early in the course of therapy, the onset of the reaction occurring in the majority of cases within the first month of treatment. Ibuprofen use should be discontinued at the first appearance of skin rash, mucosal lesions, or any other sign of hypersensitivity and medical advice should be sought immediately.
This product should not be taken with other medicines containing ibuprofen, aspirin or other anti-inflammatory medicines or other medicines being taken regularly unless under medical advice.

Severe skin reactions.

NSAIDs may very rarely cause serious cutaneous adverse events such as exfoliative dermatitis, toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS), which can be fatal and occur without warning. These serious adverse events are idiosyncratic and are independent of dose or duration of use. Patients should be advised of the signs and symptoms of serious skin reactions and to consult their doctor at the first appearance of a skin rash or any other sign of hypersensitivity.
Severe skin infections and soft-tissue complications may occur in patients with a varicella infection. The role of NSAIDs in the worsening of these infections is uncertain, therefore it is advisable to avoid the use of ibuprofen in known or suspected cases of varicella.

Infections and infestations.

Exacerbation of infection-related inflammations (e.g. development of necrotising fasciitis) coinciding with the use of NSAIDs has been described. If signs of an infection occur or get worse during use of ibuprofen the patient is therefore recommended to go to a doctor without delay.

Respiratory disorders.

Caution is required if ibuprofen is administered to patients suffering from, or with a previous history of bronchial asthma, chronic rhinitis or allergic diseases since ibuprofen has been reported to cause bronchospasm, urticarial or angioedema in such patients.

Ophthalmological effects.

Adverse ophthalmological effects have been observed with NSAIDs; accordingly, patients who develop visual disturbances during treatment with ibuprofen should have an ophthalmological examination.

Use in the elderly.

Ibuprofen should not be taken by adults over the age of 65 without careful consideration of co-morbidities and co-medications because of an increased risk of adverse effects, in particular heart failure, gastro-intestinal ulceration and renal impairment (see Section 4.3 Contraindications, renal impairment, heart failure). Elderly patients have an increased frequency of adverse reactions to NSAIDs, especially gastrointestinal bleeding and perforation, which may be fatal.

Paediatric use.

No data available.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

The following interactions with ibuprofen have been noted:

Anticoagulant including warfarin.

Ibuprofen interferes with the stability of INR and may increase the risk of severe bleeding and sometimes fatal haemorrhage, especially from the gastrointestinal tract. Ibuprofen should only be used in patients taking warfarin if absolutely necessary and they must be closely monitored. Concurrent use of NSAIDs and warfarin has been associated with severe sometimes fatal haemorrhage. The mechanism of this interaction is not known but may involve increased bleeding from NSAID-induced gastrointestinal ulceration or an additive effect of NSAID inhibition of platelet function with the anticoagulant effect of warfarin.

Anti-platelet agents and selective serotonin reuptake inhibitors (SSRIs).

Increased risk of gastrointestinal bleeding.

Aminoglycosides.

NSAIDs may decrease the excretion of aminoglycosides.

Lithium.

Ibuprofen may decrease the renal clearance and increase plasma concentrations of lithium. Lithium plasma concentrations should be monitored in patients on concurrent ibuprofen therapy.

Cardiac glycosides.

NSAIDs may exacerbate cardiac failure, reduce glomerular filtration rate and increase plasma cardiac glycoside levels. Care should therefore be taken in patients treated with cardiac glycosides.

Cholestyramine.

The concomitant administration of ibuprofen and cholestyramine may reduce the absorption of ibuprofen in the gastrointestinal tract. However, the clinical significance is unknown.

Ciclosporin.

Increased risk of nephrotoxicity.

Corticosteroids.

An increased risk of gastrointestinal ulceration or bleeding may occur with corticosteroids.

CYP2C9 inhibitors.

Concomitant administration of ibuprofen with CYP2C9 inhibitors may increase the exposure to ibuprofen (CYP2C9 substrate). In a study with voriconazole and fluconazole (CYP2C9 inhibitors), an increased S(+)-ibuprofen exposure by approximately 80 to 100% has been shown. Reduction of the ibuprofen dose should be considered when potent CYP2C9 inhibitors are administered concomitantly, particularly when high-dose ibuprofen is administered with either voriconazole or fluconazole.

Herbal extracts.

Ginkgo biloba may potentiate the risk of bleeding with NSAIDs.

Methotrexate.

NSAIDs inhibit tubular secretion of methotrexate in animals. As a result, reduction of clearance of methotrexate may occur. Use of high doses of methotrexate concomitant with NSAIDs should be avoided. At low doses of methotrexate caution should be used if ibuprofen is administered concomitantly.

Mifepristone.

NSAIDs should not be used for 8-12 days after mifepristone administration as NSAIDs can reduce the effect of mifepristone.

Quinolone antibiotics.

Animal data indicate that NSAIDs can increase the risk of convulsions associated with quinolone antibiotics. Patients taking NSAIDs and quinolones may have an increased risk of developing convulsions.

Tacrolimus.

Possible increased risk of nephrotoxicity when NSAIDs are given with tacrolimus.

Zidovudine.

Increased risk of haematological toxicity when NSAIDs are given with zidovudine. There is evidence of an increased risk of hemarthroses and hematoma in HIV(+) haemophiliacs receiving concurrent treatment with zidovudine and ibuprofen.

Antidiabetic medicines, probenecid and phenytoin.

Interactions may also occur with probenecid and phenytoin.

ACE inhibitors, beta-blockers and diuretics.

Ibuprofen, like other NSAIDs can reduce the antihypertensive effect of ACE inhibitors, angiotensin II-receptor antagonists and beta-blockers with possible loss of blood pressure control and can attenuate the natriuretic effects of and diuretics and may cause natriuresis and hyperkalemia in patients under these treatments. Diuretics can also increase the risk of nephrotoxicity of NSAIDs. Combination use of an ACE inhibitor or angiotensin receptor antagonist, and anti-inflammatory drug (NSAID or COX-2 inhibitor) and a diuretic all at the same time increases the risk of renal impairment (see Section 4.4 Special Warnings and Precautions for Use). The combination of drugs from these three classes should be used with caution particularly in elderly patients or those with pre-existing renal impairment.

NSAIDs and aspirin.

Avoid concomitant use of two or more NSAIDs, including aspirin and cyclooxygenase-2 (COX-2) selective inhibitors, because of the potential of increased adverse effects. Ibuprofen antagonizes the irreversible inhibition of platelet COX-1 induced by low dose aspirin. To reduce this effect, ibuprofen should be administered at least 8 hours before or 30 minutes after taking low dose aspirin.

Sulfonylureas.

NSAIDs may potentiate the effects of sulfonylurea medications. There have been rare reports of hypoglycaemia in patients on sulfonylurea medications receiving ibuprofen.

Lactose.

This medicine contains lactose monohydrate. Patients with rare hereditary forms of galactose intolerance, the Lapp lactase deficiency or glucose-galactose malabsorption syndrome should not take this medicine.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

The use of ibuprofen may impair female fertility and is not recommended in women attempting to conceive. In women who have difficulties conceiving or who are undergoing investigation of infertility, withdrawal of ibuprofen should be considered.
(Category C)
Inhibition of prostaglandin synthesis may adversely affect the pregnancy and/or embryo/foetal development. Data from epidemiological studies suggest an increased risk of miscarriage and of cardiac malformation and gastroschisis after the use of a prostaglandin synthesis inhibitor in early pregnancy. The risk is believed to increase with dose and duration of therapy. In animals, the administration of a prostaglandin synthesis inhibitor has been shown to result in increased pre- and postimplantation losses and embryo/foetal lethality. In addition, increased incidences of various malformations, including cardiovascular, have been reported in animals given a prostaglandin synthesis inhibitor during the organogenetic period.
During the first and second trimester of pregnancy, ibuprofen should not be given unless clearly necessary. If ibuprofen is used by a woman attempting to conceive, or during the first or second trimester of pregnancy, the dose should be kept as low and duration of treatment as short as possible.
During the third trimester of pregnancy, all prostaglandin synthesis inhibitors may expose the foetus to the following:
Cardiopulmonary toxicity (with premature closure of the ductus arteriosus and pulmonary hypertension).
Renal dysfunction, which may progress to renal failure with oligohydramnios.
At the end of pregnancy, prostaglandin synthesis inhibitors may expose the mother and the neonate to the following:
Possible prolongation of bleeding time.
Inhibition of uterine contractions, which may result in delayed or prolonged labour.
Consequently, ibuprofen is contraindicated during the third trimester of pregnancy.

Use in labour and delivery.

Administration of ibuprofen is not recommended during labour and delivery. The onset of labour may be delayed and the duration increased with a greater bleeding tendency in both mother and child.
Ibuprofen is not recommended for use in nursing mothers.

4.8 Adverse Effects (Undesirable Effects)

Adverse effects with non-prescription (OTC) or short-term use ibuprofen are rare and may include:

Gastrointestinal.

Dyspepsia, heartburn, nausea, loss of appetite, stomach pain, diarrhea;

Central nervous system (CNS).

Dizziness, fatigue, headache, nervousness;

Hypersensitivity reactions.

Skin rashes and itching. Rarely exfoliative dermatitis and epidermal necrolysis have been reported with ibuprofen;
Rare cases of photosensitivity;
Cardiovascular fluid retention and in some cases oedema. These effects are rare at non-prescription doses.
Allergic reactions such as skin rash, itching, swelling of the face or breathing difficulties may also occur. These are usually transient and reversible on cessation of treatment.
The frequencies of adverse effects are defined as follows: very common: ≥ 1/10; common: ≥ 1/100, < 1/10; uncommon: ≥ 1/1,000, < 1/100; rare: ≥ 1/10,000, < 1/1,000; very rare: < 1/10,000, including isolated reports.
Hypersensitivity reactions have been reported following treatment with ibuprofen. These may consist of:
a) non-specific allergic reactions and anaphylaxis;
b) respiratory tract reactivity e.g. asthma, aggravated asthma, bronchospasm, dyspnea;
c) Assorted skin disorders, including rashes of various types, pruritus, urticaria, purpura, angioedema and more rarely bullous dermatoses (including epidermal necrolysis and erythema multiforme).
The following adverse effects relates to those experienced with ibuprofen at OTC doses, for short-term use. In the treatment of chronic conditions, under long-term treatment, additional adverse effects may occur. See Tables 1 and 2.

Precise incidence unknown (but greater than 1%) causal relationship unknown.

Gastrointestinal.

Epigastric pain, heartburn, abdominal distress, abdominal cramps and bloating.

Auditory and vestibular.

Tinnitus, hearing impaired.

Cardiovascular.

Oedema, fluid retention; fluid retention generally responds promptly to discontinuation of the drug.

Central nervous system.

Nervousness.

Dermatological.

Pruritus.

General.

Decreased appetite.

Precise incidence unknown (but less than 1%) causal relationship unknown.

Central nervous system.

Emotional lability, somnolence, hallucinations and dream abnormalities.

Dermatological.

Alopecia.

Gastrointestinal.

Abnormal liver function tests.

Haematological.

Eosinophilia and decrease in haemoglobin and haematocrit.

Ocular.

Amblyopia (blurred and/or diminished vision, scotomata and/or changes in colour vision) have occurred but is usually reversed after cessation of therapy. Any patient with eye complaints should have an ophthalmological examination which includes central vision fields (see Section 4.4 Special Warnings and Precautions for Use). Visual impairment and toxic neuropathy have also been reported.

Allergic.

Serum sickness, lupus erythematosus syndrome, Henoch-Schönlein vasculitis and chills.

Special senses.

Conjunctivitis, diplopia and cataracts.

Haematological.

Bleeding episodes (e.g. epistaxis, menorrhagia).

Metabolic/endocrine.

Gynaecomastia, hypoglycaemic reaction, acidosis.

Cardiovascular.

Arrhythmias (sinus tachycardia, sinus bradycardia).

Additional postmarketing adverse reactions.

Adverse reactions have been reported during postapproval use of ibuprofen. Because these events are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to ibuprofen exposure.

Gastrointestinal.

Exacerbation of colitis and Crohn's disease (see Section 4.3 Contraindications). Pancreatitis has been reported very rarely.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems and contact Apotex Medical Information Enquiries/Adverse Drug Reaction Reporting on 1800 195 055.

4.2 Dose and Method of Administration

The lowest effective dose for the shortest duration should be used. It is recommended that patients with sensitive stomachs take ibuprofen with food.

Dosage.

Adults and children 12 years and over.

The recommended dose is one tablet to be taken every 4 to 6 hours as necessary. (Maximum 3 tablets in 24 hours.)
Do not exceed the recommended dose.

Children under 12 years.

APO-Ibuprofen 400 should not be administered to children aged less than 12 years.
This product should not be used for more than 3 days at a time except on medical advice, in which case the patient should be reviewed regularly with regards to efficacy, risk factors and ongoing need for treatment. Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.

Elderly population.

In elderly patients receiving 600 - 1,200 mg daily ibuprofen appeared to be well tolerated. However, since elderly patients may have a degree of impaired liver or renal function the adult dosage should be used with caution.

Tablet formulation.

Take ibuprofen tablets with plenty of fluid. Ibuprofen tablets should be swallowed whole and not chewed, broken, crushed or sucked on to avoid oral discomfort and throat irritation.

Impaired liver function.

Ibuprofen should be used with caution in patients with impaired liver function (see Section 4.4 Special Warnings and Precautions for Use).

Impaired renal function.

Ibuprofen should be used with caution in patients with impaired renal function (see Section 4.4 Special Warnings and Precautions for Use).

4.7 Effects on Ability to Drive and Use Machines

Following treatment with ibuprofen, the reaction time of patients may be affected. This should be taken into account where increased vigilance is required, e.g. when driving a car or operating machinery.

4.9 Overdose

Symptoms.

Most patients who have ingested significant amounts of ibuprofen will manifest symptoms within 4 to 6 hours.
Symptoms include nausea, abdominal pain, vomiting, lethargy, drowsiness, dizziness, convulsion and rarely, loss of consciousness. Clinical features of overdose with ibuprofen which may result are depression of the central nervous system and the respiratory system. Central nervous system (CNS) effects including headache, tinnitus, dizziness, convulsion and loss of consciousness. Nystagmus, metabolic acidosis, hypothermia, renal effects, gastrointestinal bleeding, coma, apnea and depression of the CNS and respiratory system have also been rarely reported. Cardiovascular toxicity, including hypotension, bradycardia and tachycardia, has been reported. In cases of significant overdose, renal failure and liver damage are possible. Large overdoses are generally well tolerated when no other drugs are being taken.

Treatment.

There is no specific antidote to ibuprofen. Patients should be treated symptomatically as required.
For information on the management of overdose, contact the Poisons Information Centre on 131126 (Australia) and in New Zealand (0800 764 766).

7 Medicine Schedule (Poisons Standard)

S3.

6 Pharmaceutical Particulars

6.1 List of Excipients

Lactose monohydrate, microcrystalline cellulose, povidone, croscarmellose sodium, sodium lauryl sulfate, colloidal anhydrous silica, stearic acid, macrogol 6000, hypromellose, titanium dioxide, purified talc.

6.2 Incompatibilities

See Section 4.4 Special Warnings and Precautions for Use; Section 4.5 Interactions with Other Medicines and Other Forms of Interactions.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 25°C.

6.5 Nature and Contents of Container

APO-Ibuprofen 400 tablets (AUST R 289218) do not contain gluten, wheat, sucrose or preservatives.
Available in cartons with PVC/Aluminium blister packs containing 10, 20, or 30* tablets.
* Not all pack sizes may be marketed.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

Summary Table of Changes